A 27 year old male presents to your office after having an episode of dizziness followed by a loss of consciousness. Over the last four months, he's noticed a ten pound weight loss. Although it's December, he has noticed increased skin pigmentation. Review of systems is notable for decreased appetite, nausea and vomiting, and feeling thirsty. His blood pressure in the office is 100/70, while his blood pressure from last year was 120/80. After ordering a basic metabolic panel, it's significant for a sodium of 128 and a potassium of 5.
What is the patient's most likely condition?
A) Conn's Syndrome
C) Addison's disease
D) Graves' disease
E) Hashimoto's thyroiditis
What is the next immediate step?
A) IV Fluids
C) CT Abdomen
D) Renal Ultrasound
Answer: This patient with hyperpigmentation, syncope, and hypotension most likely has Addison's disease. Other supporting information include his hyponatremia and hyperkalemia. Addison's disease is a medical emergency which requires immediate action including IV fluids and hydrocortisone.
1. Brochert, Adam. Crush Step 2. 2nd. Philadelphia: Hanley & Belfus, 2003.
Books for Medical Students